Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 65, NWS Gaylord, MI

June 21, 1998Antrim County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 21, 1998, 3:49 PM EDT for Antrim County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1998, 3:49 PM EDT (19:49 UTC)
Expired
Jun 21, 1998, 4:40 PM EDT
In force
51 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Antrim County, MI

The radar

The NCL Michigan radar (KAPX), 38 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WUUS1 KAPN 211950 RRA
SVRAPN
MIC009-212040-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
349 PM EDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTRIM COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 440 PM EDT

* AT 348 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 1 MILE SOUTHWEST OF MANCELONA OR 1 MILE WEST OF
  ANTRIM MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  MANCELONA BY 352 PM EDT
  ALBA  BY 408 PM EDT


DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

EME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:15 AM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 11:15 AM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1115 AM EDT SUN JUN 21 1998

LATEST SFC CHART STILL SHOWING SLOW MOVING COLD FRONT OVER EXTREME
WRN WI ASSOCIATED WITH LOW PRES CENTER OVER JUST NORTH OF INL. VIS
STLT LOOP SHOWING BKN MID LVL MSTR MOVING OVER ERN WI AND LAKE MI...
DO TO OVERSPREAD NW LWR EARLY THIS AFTERNOON. GRB 88D SHOWING
POSSIBLY A FEW SHOWERS OVER ERN WI WITH APX 88D SHOWING DRY CONDITIONS
ACROSS THE CWA.

00Z GRIDDED NGM RUN SHOWING THE WEAK COLD FRONT MOVING INTO LAKE
MICHIGAN AND NW LOWER MICHIGAN LATER THIS EVENING... ENHANCING LOW
LVL WIND CONVERGENCE ACROSS THE CWA THIS AFTN. ALSO... WEAK UPPER LVL
SUPPORT WILL AFFECT THE FCST AREA LATE THIS AFTN. A 500 MB SHORT WAVE
CURRENTLY OVR MN/WI WILL CONTINUE WORKING EASTWARD TOWARD THE GREAT
LAKES THIS AFTN.. WITH UPPER LVL DIVERGENCE DEVELOPING OVER NW LWR THIS
AFTN AND ERN UPPER AND NE LWR BY EARLY EVENING. THIS COUPLED WITH A
MODIFIED APX SOUNDING WITH CAPES AROUND 3000 J/KG... LI AROUND NEG 7
AND ABUNDANT LOW LVL MSTR... A CHANCE OF SHOWERS AND THUNDERSTORMS
STILL REMAINS OVER THE FORECAST AREA.

CURRENT SFC OBS SHOWING NRN LOWER WITH TEMPS IN THE LOWER 80S WITH
DWPTS IN THE UPPER 60S TO AROUND 70. ERN UPPER WITH TEMPS IN THE UPPER
70S AND DWPTS IN THE MIDDLE 60S. TEMP FORECAST STILL IN LINE.

SWR

In the hours before

Special weather statement, Jun 21, 11:50 AM EDT, 3 hours 59 minutes before
MIZ008-015>036-041-042-212330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1150 AM EDT SUN JUN 21 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THESE STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 30 MPH... PEA
SIZED HAIL AND BRIEF HEAVY DOWNPOURS. AGAIN... NONE OF THESE STORMS ARE
EXPECTED TO BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.
Special weather statement, Jun 21, 11:50 AM EDT, 3 hours 59 minutes before
MIZ008-015>036-041-042-212330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1150 AM EDT SUN JUN 21 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THESE STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 30 MPH... PEA
SIZED HAIL AND BRIEF HEAVY DOWNPOURS. AGAIN... NONE OF THESE STORMS ARE
EXPECTED TO BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.
Special weather statement, Jun 21, 12:10 PM EDT, 3 hours 39 minutes before
MIZ008-015>036-041-042-212330-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
1210 PM EDT SUN JUN 21 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN THIS AFTERNOON AND INTO THE EVENING HOURS. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHWEST LOWER MICHIGAN
... MAINLY EAST OF M 37 AND WEST OF I 75... BETWEEN 200 PM AND 500 PM.
THE THUNDERSTORMS WILL BE MOVING NORTHEAST AT 20 MPH WILL MOVE EAST OF
I 75 AFTER 500 PM. ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO
DIMINISH AND EXIT THE REGION BY 1000 PM THIS EVENING.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 40
MPH... ONE HALF INCH HAIL AND BRIEF HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

SWR
Special weather statement, Jun 21, 12:10 PM EDT, 3 hours 39 minutes before
MIZ008-015>036-041-042-212330-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
1210 PM EDT SUN JUN 21 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN THIS AFTERNOON AND INTO THE EVENING HOURS. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHWEST LOWER MICHIGAN
... MAINLY EAST OF M 37 AND WEST OF I 75... BETWEEN 200 PM AND 500 PM.
THE THUNDERSTORMS WILL BE MOVING NORTHEAST AT 20 MPH WILL MOVE EAST OF
I 75 AFTER 500 PM. ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO
DIMINISH AND EXIT THE REGION BY 1000 PM THIS EVENING.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 40
MPH... ONE HALF INCH HAIL AND BRIEF HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

SWR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:17 PM EDTSevere Thunderstorm WarningAPXKalkaska48 min
Jun 21, 6:43 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.